Since Kocher's1 early report of the occurrence of isolated areas of myxedematous change in the skin of the lower part of the leg in certain cases of thyrotoxicosis, there have appeared about ten reports concerning this syndrome, covering 22 cases. The areas appear as nonpitting elevated plaques of the skin of the lower extremity of thyrotoxic patients, and occur most frequently after thyroidectomy.
The most extensive group of cases reported to date is that of O'Leary,2 who reported 8. In 7 of these the plaques appeared after the onset of thyrotoxicosis, but in the other case the cutaneous changes preceded it.
Netherton and Mulvery3 reported 3 cases in which tibial plaques appeared five years after thyroidectomy. The plaques varied from smooth elevated nonpitting areas resembling pigskin to those having the nodular irregular surface described in the case reported here. Because of the appearance of plaques in a
HANDLEY F, DOWNING JG. NODULAR MYXEDEMA COMPLICATING THYROTOXICOSIS: REPORT OF A CASE. Arch Derm Syphilol. 1939;40(3):374–379. doi:10.1001/archderm.1939.01490030031003
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: